Hail, Cheshire
- When
- August 6, 3:15 PM EST
- Where
- Cheshire County, Walpole
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.083, -72.433
Slow moving severe thunderstorms brought damaging winds, hail, and flash flooding to Cheshire County. Westmoreland was the hardest hit area, where most of the town's roads were blocked off because of flooding, downed trees, and power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Slow moving severe thunderstorms brought damaging winds, hail, and flash flooding to Cheshire County. Westmoreland was the hardest hit area, where most of the town's roads were blocked off because of flooding, downed trees, and power lines. A spotter measured 4.50 inches of rain in under three hoursalong with dime sized hail. One portion of Route 12 was washed out, part of Route 63 was closed due to flooding, and Mill Brook rose out of its banks and flooded a the first floor of a nearby house. Some people were evacuated from their homes. Dime sized hail was also reported in Walpole.Route 12 was closed for several days following the torrential rainfall. Damage from the storm was estimated at 3 million dollars, mainly due to the flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 6, 10:15 AM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1115 AM EDT WED AUG 6 2003 SHORT RANGE...(TONIGHT AND THU)...COMING SOON MID RANGE...(THU NIGHT THROUGH SUN NIGHT)...COMING SOON LONG RANGE (MON THROUGH WED) MREFS CONTINUING TO HINT AT H5 TROF NEAR GREENLAND LIFTING SLOLY NE...ALLOWING THE H5 ATLC RDG TO FLATTEN AND FOR THE EASTERN CONUS H5 TROF TO LIFT NE OVER THE RDG AXIS. WHAT THIS MEANS IS THAT THE H5 BLOCKING PATN APPEARS TO GRDLY BREAK DOWN DURING THE EXTDD TIME FRAME. WIND TRAJECTORY BECOMES MORE WESTERLY...TRANSPORTING DRIER CONTINENTAL AIR. MREFS DIFFER REGARDING TIMING OF WHEN THE TROF FINALLY LIFTS NE THROUGH THE FA. ATTM DO NOT FEEL CONFIDENT ENOUGH KEEPING CHC PCPN IN FORECAST FOR WED...AND REALIZE THIS WILL BE THE FIRST TIME IN AWHILE...BUT WILL DECLINE MENTION OF POPS ON WED. WILL KEEP CHC POPS FOR MON AND TUE. TEMPS WILL BE SEASONABLY WARM. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...SCA FOR SEAS TODAY FOR SOUTHERN OUTER WATERS AND SOUNDS. SHORT TERM...BELK LONG TERM...STRAUSS
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-071015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 553 AM EDT WED AUG 6 2003 .DAY ONE...TODAY ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. SOME THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER IN AREAS OF POOR DRAINAGE. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK WILL CONTINUE TO BE FORECAST THROUGH THE WEEKEND. SOME THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER IN AREAS OF POOR DRAINAGE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .
NHZ011-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 414 PM EDT WED AUG 6 2003 AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER WALPOLE...OR ABOUT 5 MILES SOUTH OF BELLOWS FALLS...MOVING NORTHEAST AT 10 MPH. DEADLY CLOUDY TO GROUND LIGHTNING...TORRENTIAL RAINFALL MAY PRODUCE LOCALIZED STREET FLOODING. THE THUNDERSTORM WILL BE NEAR... SURRY AROUND 420 PM ALSTEAD AROUND 440 PM FRANK
The Albany radar (KENX), 144 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374747, 5374748, 5374746, 5374749.